The Food and Drug Administration has warned that children and adolescents should not be prescribed or given cough and cold medicines containing codeine and hydrocodone because of serious safety risks posed by the opioid ingredients.
The agency said it is requiring manufacturers to change text on their label to clarify that such products should only be used for anyone older than 18. Common side effects of opioids include headache, dizziness and vomiting. Greater dangers include breathing difficulties and even death.
The FDA also said that manufacturers would now be required to add new safety warnings for adult use — including an expanded boxed warning, the most prominent kind — spelling out the risks of using medications with codeine and hydrocodone.
The new warnings are consistent with the labels on other medications with opioids, this includes painkillers.
The new warning follows an extensive FDA review of data and a meeting of the agency’s Pediatric Advisory Committee in September. The panel declared that the risks of using certain opioids in children’s cough medications outweigh the benefits.
According to the agency, outside experts said that while some children’s coughs require treatment, many get better on their own — including ones that are the result of respiratory infections.
The agency urged parents to read the labels on prescription bottles. “If the medicine prescribed for your child contains an opioid, talk to your child’s health-care professional about a different, non-opioid medicine,” it said.